Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Alexander numbering of knotted surface diagrams

Authors: J. Scott Carter, Seiichi Kamada and Masahico Saito
Journal: Proc. Amer. Math. Soc. 128 (2000), 3761-3771
MSC (2000): Primary 57Q45; Secondary 57R20, 57R42
Published electronically: June 7, 2000
MathSciNet review: 1695171
Full-text PDF

Abstract | References | Similar Articles | Additional Information


A generic projection of a knotted oriented surface in 4-space divides $3$-space into regions. The number of times (counted with sign) that a path from infinity to a given region intersects the projected surface is called the Alexander numbering of the region. The Alexander numbering is extended to branch and triple points of the projections. A formula that relates these indices is presented.

References [Enhancements On Off] (What's this?)

  • 1. Alexander, J.W., A lemma on systems of knotted curves, Proc. Nat. Acad. Science USA, 9 (1923), 93-95.
  • 2. Banchoff, T.F., Triple points and surgery of immersed surfaces, Proc. AMS 46, No.3 (Dec. 1974), 403-413. MR 51:14065; MR 51:14066
  • 3. Banchoff, T.F., Double tangency theorems for pairs of submanifolds, in Geometry Symposium Utrecht 1980 ed. Looijenga, Seirsma, and Takens, LNM v. 894, Springer-Verlag (1981), 26-48. MR 83h:53005
  • 4. Carter, J.S., Carrara V., and Saito, M. Singularities of the projections of surfaces in 4-space, Preprint.
  • 5. Carter, J.S., and Saito, M., Canceling branch points on the projections of knotted surfaces in 4-space, Proc. of the AMS. 116, No 1 (Sept 1992), 229-237. MR 93i:57029
  • 6. Carter, J.S.; Saito, M., Braids and movies. J. Knot Theory Ramifications 5 (1996), no. 5, 589-608. MR 97j:57028
  • 7. Carter, J.S.; Saito, M., Knotted surfaces, braid moves, and beyond. Knots and quantum gravity (Riverside, CA, 1993), 191-229, Oxford Lecture Ser. Math. Appl., 1, Oxford Univ. Press, New York, 1994. MR 95m:57036
  • 8. Carter, J.S. and Saito, M. Normal Euler classes of knotted surfaces and triple points on projections, Proc. Amer. Math. Soc. 125 (1997), no. 2, 617-623. MR 97d:57030
  • 9. Carter, J.S. and Saito, M., Knotted surfaces and their diagrams, Surveys and monographs, vol. 55, A.M.S., Jan. 1998. MR 98m:57027
  • 10. Fox, R.H., A quick trip through knot theory. in Cantrell and Edwards, ``Topology of Manifolds,'' Prentice Hall (1962). MR 25:3522
  • 11. Goryunov, V. Local invariants of mappings of surfaces into three-space, The Arnold-Gelfand mathematical seminars, 223-255, Birkheuser Boston, Boston, MA, 1997. MR 97m:57040
  • 12. Izumiya, H. and Marar, W.L. The Euler Characteristic of a generic wavefront in a 3-manifold, Proc. AMS 118 No 4 (August 1993), 1347-1350. MR 93j:58014
  • 13. Kamada, S., Nonorientable surfaces in $4$-space, Osaka J. Math. 26 (1989), no. 2, 367-385. MR 91g:57022
  • 14. Kamada, S., Surfaces in $\mathbf{R}\sp 4$ of braid index three are ribbon, J. Knot Theory Ramifications 1 (1992), no. 2, 137-160. MR 93h:57039
  • 15. Kamada, S., $2$-dimensional braids and chart descriptions, ``Topics in Knot Theory (Erzurum, 1992),'' 277-287, NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., 399, Kluwer Acad. Publ., (Dordrecht, 1993). CMP 94:07
  • 16. Kamada, S., A characterization of groups of closed orientable surfaces in $4$-space. Topology 33 (1994), no. 1, 113-122. MR 95a:57002
  • 17. Kamada, S., Alexander's and Markov's theorems in dimension four, Bull. Amer. Math. Soc. (N.S.) 31 (1994), no. 1, 64-67. MR 94j:57023
  • 18. Kauffman, L.H., ``On Knots.'' Ann. of Math. Studies, Princeton U. Press, 1987. MR 89c:57005
  • 19. Ko, K.H. and Carter, J.S., Triple points of immersed surfaces in three dimensional manifolds, Topology and Its Applications 32, (1989), 149-159. MR 90i:57018
  • 20. Li, G.S., On self-intersections of immersed surfaces, Proc. Amer. Math. Soc. 126 (1998), pp. 3721-3726. MR 99b:57045
  • 21. Massey, W.S., Proof of a conjecture of Whitney, Pacific J. Math. 31 (1969), 143-156. MR 40:3570
  • 22. McIntyre, M.; Cairns, G., A new formula for winding number, Geom. Dedicata, 46 (1993), 149-160. MR 94k:55005
  • 23. Mikhalkin, G.; Polyak, M. Whitney formula in higher dimensions, J. Differential Geom. 44 (1996), no. 3, 583-594. MR 97m:57043
  • 24. Rolfsen, D., Knots and Links, Publish or Perish Press, Berkeley, 1976. MR 58:24236
  • 25. Rudolph, L., Braided surfaces and Seifert ribbons for closed braids. Comment. Math. Helv. 58 (1983), no. 1, 1-37. MR 84j:57006
  • 26. Viro, O.Ya., Some integral calculus based on Euler characteristic, Lect. Notes Math., 1346 (1988), 127-138. MR 90a:57029
  • 27. Whitney, H., On regular closed curves in the plane, Compositio Math. 4 (1937), 276-284.
  • 28. Whitney, H., On the topology of differentiable manifolds, in Lectures in Topology, (Wilder and Ayres, eds.), University of Michigan Press (1941), 101-141. MR 3:133a

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57Q45, 57R20, 57R42

Retrieve articles in all journals with MSC (2000): 57Q45, 57R20, 57R42

Additional Information

J. Scott Carter
Affiliation: Department of Mathematics, University of South Alabama, Mobile, Alabama 36688

Seiichi Kamada
Affiliation: Department of Mathematics, Osaka City University, Osaka 558-8585, Japan
Address at time of publication: University of South Alabama, Mobile, Alabama 36688

Masahico Saito
Affiliation: Department of Mathematics, University of South Florida, Tampa, Florida 33620

Keywords: Knotted surface diagrams, Alexander numbering, triple points, branch points, surface braids
Received by editor(s): November 16, 1998
Received by editor(s) in revised form: March 1, 1999
Published electronically: June 7, 2000
Additional Notes: The second author is supported by a Fellowship from the Japan Society for the Promotion of Science.
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 2000 American Mathematical Society